Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 24, 2005

June 24, 2005 · NWS MPX · 9 events in 2 counties and zones

5 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 24, 2:17 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 24, 2:17 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT FRI JUN 24 2005

.DISCUSSION...
FRONT HAS CLEARED APPROX THE NW THIRD OF THE FA...AND IS CURRENTLY
ALIGNED FROM REDWOOD FALLS...TO ST CLOUD...TO MILACA. SO FAR...
CONVECTION HAS BEEN SUPPRESSED ALONG THE FRONT IN MY FA...DUE TO
VERY STRONG CAPPING INVERSION /AS INDICATED BY +12C AT H7 ON THE 00Z
KMPX SOUNDING/ AND WEAK LOW LEVEL CONVERGENCE ALONG THE BNDRY. OVER
SERN SD...COVERAGE OF TSRA /ASSOC WITH THE RIGHT ENTRANCE RGN OF THE
UPR JET/ HAS INCREASED STEADILY OVER THE PAST FEW HRS. WITH THEIR
NELY MOVEMENT AND CURRENT LOCATION JUST S OF WATERTOWN SD...TSRA
SHUD ENTER SWRN SECTIONS OF THE FA AROUND 08Z. 00Z NAM AND 03Z RUC
SOLNS POINT TOWARD INCREASING UPR DIVERGENCE OVER THE SRN THIRD TO
HALF OF THE FA THRU MID MORNING...AS THE RIGHT ENTRANCE RGN OF UPR
JET MOVES THRU THE AREA. THIS INCREASE IN FORCING...COMBINED WITH
DECREASING H7 TEMPS /DUE TO CAA BEHIND THE FRONTAL BOUNDARY AND
LIFTING ASSOC WITH THE UPR JET/ WILL ALLOW FOR A CORRESPONDING
INCREASE IN CONVECTION ALONG THE FRONT ACROSS MAINLY SRN MN. SEVERE
WX REMAINS A POSSIBILITY THIS MORNING...AS 07Z LAPS DATA INDICATE A
TONGUE OF >40 KT 0-6 KM BULK SHEAR AND 1500 J/KG SBCAPE VALUES
ENTERING W CNTRL AND SW MN COUNTIES. AN AXIS OF 1000 J/KG DCAPE
VALUES ARE ALSO FOUND IN THIS SAME RGN...SO HAIL AND WIND /PRIMARILY
WIND/ THREATS ARE MOST LIKELY. LATEST STORM REPORTS FROM FSD AND
CURRENT VIEW OF STORMS JUST S AND W OF THE FA /NR MARSHALL/ FROM
KMPX WSR-88D /VELOCITY DATA/ ONLY SERVE TO BACK UP THIS THINKING.

THE REMAINDER OF THE FCST IS QUITE TRICKY WITH FRONTAL BNDRY
FLOATING AROUND THE AREA THRU THE WEEKEND. FRONT SHUD STALL ACROSS
NRN IA...WHICH WILL LEAVE A CHANCE OF TSRA ACROSS FAR SRN PORTIONS
OF THE FA FOR MUCH OF THE WEEKEND...ESPECIALLY WITH THE DECREASED
TEMPS ALOFT. AT THIS POINT...SEVERE WX THREAT APPEARS LIMITED OVER
MY FA...WITH LOW 0-6 KM BULK SHEAR VALUES IN THE RGN OF HIGHEST
SBCAPE.

SFC LOW ORGANIZES OVR THE DAKOTAS LATE SATURDAY...WHICH WILL FORCE
FRONTAL BNDRY BACK NORTH AS A WARM FRONT. LLJ SETS UP AHEAD OF SFC
LOW...INCREASING PRECIP CHANCES FROM LATE SAT THRU SUN AFTN ACROSS
THE ENTIRE FA.

TEMP WISE...WITH MUCH /IF NOT ALL/ OF THE FA POSITIONED N OF THE
FRONTAL BNDRY THRU SUN...TEMPS WILL BE 10 TO 15 DEGREES COOLER IN
THE AFTN AND 15 TO 20 DEGREES COOLER IN THE OVRNGT THAN THE LAST
COUPLE OF DAYS. SURGE OF WARM AND MOIST AIR WILL REENTER THE FA
BEHIND THE WARM FRONT ON SUN...WHICH WILL RESULT IN RAPIDLY
INCREASING MINS AND MAXES LATE IN THE WEEKEND.

LONGER TERM...MONDAY THROUGH THURSDAY NIGHT
VERY WARM CONDITIONS INTO WEDNESDAY WITH THICKNESS RIDGE (1000-500
MB) SHOWING VALUES IN EXCESS OF 576 ACROSS CWA. WEDNESDAY SHOULD BE
THE INTERESTING DAY AS A SEASONALLY DEEP (I.E. UNDER 1000 MB)
SURFACE LOW PUSHES NORTH JUST TO THE WEST OF OUR CWA. GFS 30H
FORECAST SHOWS A JET MAX WITHIN THE BASE OF AN UPPER LEVEL SHORT
WAVE THAT PUSHES INTO SOUTHWEST MINNESOTA BY 00Z 30 JUNE 2005.
DIFFLUENCE IN ACRS CWA IS VERY IMPRESSIVE. WE HAVE WORKED CONVECTION
ACROSS OUR CWA DURING THIS TIME PERIOD AND INCREASED POPS FOR MUCH
OF THE AREA. COOL DOWN STILL SCHEDULED FOR THURSDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KAT/WET
Hazardous weather outlook, Jun 24, 3:00 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT FRI JUN 24 2005

MNZ077-078-082>085-091>093-WIZ026-028-251100-
BLUE EARTH-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-MARTIN-PEPIN-RICE-
STEELE-WASECA-WATONWAN-
400 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST MINNESOTA AND PART OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
AFTERNOON WITH THE POSSIBILITY OF HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SEASONALLY STRONG WEATHER DISTURBANCE MAY VERY WELL
SET OFF SEVERE THUNDERSTORM ACTIVITY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY BUT WILL NOT LIKELY
BE REQUIRED TONIGHT.

MNZ041>043-047-048-251100-
DOUGLAS-MORRISON-POPE-STEVENS-TODD-
400 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY. BY WEDNESDAY...A
SEASONALLY STRONG WEATHER DISTURBANCE MAY ALSO SET OFF
SEVERE THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ044-045-049>070-073>076-WIZ014>016-023>025-027-251100-
ANOKA-BARRON-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MCLEOD-
MEEKER-MILLE LACS-NICOLLET-PIERCE-POLK-RAMSEY-REDWOOD-RENVILLE-RUSK-
SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-SWIFT-WASHINGTON-WRIGHT-
YELLOW MEDICINE-
400 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AS WELL AS PART OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WITH SOME HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING CAN BE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY IN CONNECTION WITH A
SEASONALLY STRONG WEATHER SYSTEM PUSHING IN FROM THE
DAKOTAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WET

In the hours before

Local storm report, Jun 24, 4:48 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
548 AM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HAIL             HAMBURG                 44.73N 93.96W
06/24/2005  0.75 INCH        CARVER             MN   LAW ENFORCEMENT

            FIRE DEPARTMENT REPORTED HAIL. RELAYED BY CARVER COUNTY
            DISPATCH.

&&

KAT
Local storm report, Jun 24, 5:10 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 AM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     TSTM WND DMG     NEW PRAGUE              44.55N 93.57W
06/24/2005                   SCOTT              MN   AIRPLANE PILOT

            WINDS TO 65 MPX 2 FT DIAMETER TREES DOWN

&&

LRS
Local storm report, Jun 24, 5:11 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 AM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     TSTM WND DMG     BELLE PLAINE            44.62N 93.76W
06/24/2005                   SCOTT              MN   LAW ENFORCEMENT

            8-10 INCH TREES DOWN

&&

LRS
Local storm report, Jun 24, 5:40 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 AM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     TSTM WND DMG     APPLE VALLEY            44.75N 93.20W
06/24/2005                   DAKOTA             MN   TRAINED SPOTTER

            AT CEDAR AVENUE AND 157TH 3 INCH TREE LIMBS DOWN

&&

LRS
Local storm report, Jun 24, 5:43 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 AM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     LAKEVILLE               44.68N 93.24W
06/24/2005                   DAKOTA             MN   NWS EMPLOYEE

            TREES DOWN

&&

LRS

The radar

The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Pierce

When
June 24, 6:05 AM CST
Where
Pierce County, Ellsworth
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -92.467

Golf ball sized hail was reported by the county Sheriff.

Thunderstorm Wind, Pierce

When
June 24, 6:05 AM CST
Where
Pierce County, 5 mi W of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.733, -92.567

A shed was damaged in Trimbelle Township.

Thunderstorm Wind, Pierce

When
June 24, 6:12 AM CST
Where
Pierce County, Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -92.467

Trees were downed.

Hail, Pierce

When
June 24, 6:30 AM CST
Where
Pierce County, 5 mi SE of Spring Valley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.800, -92.183

Thunderstorm Wind, Pierce

When
June 24, 6:30 AM CST
Where
Pierce County, 5 mi SE of Spring Valley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.800, -92.183

Trees were downed across a road.

Thunderstorm Wind, Chippewa

When
June 24, 7:20 AM CST to 7:25 AM CST
Where
Chippewa County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.083, -91.267

Trees were downed in Tilden and Eagle Point. A power line was downed in Wheaton. A camper trailer was flipped over at a campground north of Cadott.

Hail, Chippewa

When
June 24, 7:20 AM CST to 7:25 AM CST
Where
Chippewa County, 2 mi N of Chippewa Falls
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.967, -91.383

Quarter sized hail was reported 2 miles north of Chippewa Falls. Campers were damaged by hail near Cadott.

Hail, Chippewa

When
June 24, 7:22 AM CST
Where
Chippewa County, Chippewa Falls
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -91.383

Law enforcement officials reported golf ball sized hail.

Hail, Chippewa

When
June 24, 7:25 AM CST
Where
Chippewa County, Jim Falls
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.050, -91.267

Hail up to the size of golf balls was reported in Jim Falls and just east of the village. The highway department had to sweep the roads because of all of the leaf debris the hail storm left behind. Crop damage was also reported in the vicinity. Hail damage was reported on cars in Eagle Point and Jim Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462355, 5462356, 5462357, 5462358, 5462359, 5462360, 5462361, 5462408, 5462407.